Minnesota, 2004

Winter Storm in Minnesota, March 1, 2004

March 1, 2004 · NWS FGF · 3 events in 3 counties and zones

An area of surface low pressure tracked near Omaha, NE, with an inverted trough extending northward into the Red River Valley. Temperatures hovered around and above freezing along the valley and into Minnesota.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked near Omaha, NE, with an inverted trough extending northward into the Red River Valley. Temperatures hovered around and above freezing along the valley and into Minnesota. Temperatures were a bit cooler to the west of the trough in North Dakota, generally around or below freezing. The most snow fell where temperatures were the coldest, mostly north or west of Devils Lake, ND. Starkweather, ND, reported the most snow, 5.5 inches, and Leeds, ND, picked up 5 inches. The rest of the area received roughly 2 to 5 inches of snow along with about 1/2 inch of sleet or ice. As the system departed the area, north winds increased to 20 to 35 mph, producing near-zero visibilities in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 1, 3:15 AM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Mar 1, 3:15 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 AM CST MON MAR 1 2004

FCST CHALLENGE SNOW AMTS AND PCPN TYPE.

NO CHANGE TO ADVISORY AREA...KEEPING WINTER WEATHER ADVISORY THROUGH
MIDNIGHT FOR ALL OF ERN ND AND MUCH OF NW MN (EXCEPT PKD-FFM-ADC
AREAS).

.SHORT TERM...
SFC LOW BTWN GRAND ISLAND AND LINCOLN NEBRASKA AT
08Z...WITH WARM FRONT/TROUGH LOCATED FROM NEAR WATERTOWN SD TO
FERGUS FALLS TO BEMIDJI AND BAUDETTE.  AREA RADARS SHOW ONE BAND OF
PCPN HEADING NORTHWEST ALIGNED AT 09Z NR A JMS-GFK-ROX LINE. SOME
WEAKENING NOTED IN PAST 2 HOURS IN THIS BAND.  ANOTHER BAND MOVING
UP INTO FAR SE ND INTO CNTRL MN...BUT OVERALL KABR AND KMPX RADARS
SHOWING DECREASE IN COVERAGE AFTER THIS BAND.  SFC REPORTS INDICATE
RAIN/SNOW LINE FROM MIDWAY BTWN FARGO AND VALLEY CITY TO NEAR
MAYVILLE TO NEAR CROOKSTON TO WARROAD.  THIS LIES VERY NEAR 0C 85H
LINE FROM 06Z MESOETA.

THIS 0C 85H LINE MOVES VERY LITTLE THRU 18Z THEN SHIFTS EAST
GRADUALLY THIS AFTN.  THUS AREAS EAST OF A LISBON TO FARGO TO
CROOKSTON TO BAUDETTE LINE WILL STAY MORE LIQUID THIS MORNING
TRANSITIONING OVER TO SNOW THIS AFTN BEFORE ENDING OVERNIGHT. WILL
KEEP ADVISORY OUT IN THIS AREA BUT ACCUMS WILL BE UNDER 3 INCHES.
FARTHER EAST (PKD-ADC-FFM) MAINLY RAIN WITH SMALL SNOW ACCUM PSBL
LATE TODAY AND TONIGHT.

MAIN CONCERN IS WHERE WILL 850-750MB DEF ZONE SET UP TODAY. STILL
LOOKS LIKE THIS WILL BE NR A JMS-GFK-ROX LINE AND WILL CONTINUE TO
HIGHLIGHT HEAVIEST SNOW ACCUM IN THIS AREA...4-6 INCHES.  WITH THIS
AMT OF SNOW WILL NEED TO EVALUATE WIND.  DOES LOOK WINDY THIS
AFTN/EVENING...WITH SUSTAINED NR 25 MPH LIKELY.  BUT OVERALL SNOW
ACCUM TO FALL IN A 12-18 HR PERIOD AND HEAVY NATURE OF WET SNOW WILL
PREVENT ANY SIGNIFICANT BLOWING SO WILL JUST KEEP ADVISORY OUT.
LATER SHIFTS MAY NEED TO UPGRADE IF INDEED SNOW AMTS AND WIND
MATERIALIZE A BIT HEAVIER THAN ANTICIPATED.

IN DEVILS LAKE REGION...SNOW BAND WILL TRANSITION INTO THIS AREA
THIS MORNING BEFORE MOVING EAST LATE AFTN.  SEVERAL INCHES
LIKELY...SO ADVISORY IS FINE HERE.

WILL MAINTAIN LIKELY POPS INTO THE EVENING...THEN CHANCE AFTER
MIDNIGHT...LINGERING INTO NW MN THRU 18Z TUESDAY.

.LONGER TERM...
GFS MORE BULLISH THAN ETA WITH NEXT SYSTEM TO MOVE THRU ON
WEDNESDAY. GFS HAS INVERTED TROUGH NORTH OF A SFC LOW IN SD...WHILE
ETA MUCH WEAKER.  CANADIAN IN-BETWEEN.  WILL UP POPS TO 50 PCT...BUT
DO THINK .25 INCH QPF FROM GFS IS OVERDONE.  PREFER BLEND OF
ETA/CANADIAN WHICH WOULD GIVE AN INCH OR TWO OF SNOW.  COLDER AIR
AND BRIEF CLEARING TO MOVE IN OVERNIGHT WEDNESDAY INTO THURSDAY WITH
SOME BELOW ZERO TEMPS PSBL THURSDAY MORNING IN THE NORTH.  PRESENT
FCST HAD THIS HANDLED WELL.  NO CHANGES BEYOND THURSDAY OTHER THAN A
FEW TWEEKS FOR COORDINATION PURPOSES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FOR EASTERN NORTH DAKOTA UNTIL
MIDNIGHT.
MN...WINTER WEATHER ADVISORY FOR NORTHWEST MINNESOTA UNTIL MIDNIGHT.

&&

RIDDLE
Hazardous weather outlook, Mar 1, 6:37 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 AM CST MON MAR 1 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011534-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
637 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A MIX BAG OF WEATHER WILL OCCUR OVER EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA TODAY.

TEMPERATURES WILL REMAIN JUST ABOVE FREEZING EAST OF A FARGO TO
THIEF RIVER FALLS TO BAUDETTE LINE THROUGH THE AFTERNOON CAUSING
MOSTLY LIGHT RAIN TO FALL...CHANGING OVER TO SNOW LATE AFTERNOON AND
THIS EVENING AS TEMPERATURES DROP BELOW FREEZING. AN INCH OR TWO OF
SNOW ACCUMULATION IS POSSIBLE IN THIS AREA.

FOR AREAS INCLUDING VALLEY CITY TO GRAND FORKS TO ROSEAU AND DEVILS
LAKE TEMPERATURES WILL BE JUST BELOW THE FREEZING MARK TODAY AND
THIS EVENING RESULTING IN OCCASIONAL SNOW WITH ACCUMULATIONS THROUGH
THIS EVENING OF 2 TO 6 INCHES.

REGARDLESS OF HOW MUCH SNOW FALL...TEMPERATURES NEAR THE FREEZING
MARK WILL RESULT IN SLUSHY AND ICY TRAVEL IN MANY AREAS SO USE
CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE NEXT CHANCE OF SNOW IS ON WEDNESDAY WHEN A COLD FRONT MOVES
THROUGH. SNOW ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE WITH THIS
FEATURE.  NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH
MONDAY AS COLDER AIR MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
March 1, 10:04 AM CST to 9:40 PM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
March 1, 10:04 AM CST to 9:40 PM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
March 1, 10:04 AM CST to 9:40 PM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389684, 5389685, 5389686.